Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Topeka, KS

October 13, 2012Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2012, 7:29 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2012, 7:29 PM CDT (00:29 UTC)
Expired
Oct 13, 2012, 8:00 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:35 PM CDTTSTM WND DMGFrankfort, KSWIND GUST ESTIMATED 60 TO 70MPH. LARGE DIAMETER TREE BRANCHES DOWN IN FRANKFORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KTOP 140029
SVRTOP
KSC117-131-140100-
/O.NEW.KTOP.SV.W.0123.121014T0029Z-121014T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 800 PM CDT

* AT 727 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHEAST OF BLUE RAPIDS TO BLAINE...
  AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  SENECA...FRANKFORT...BEATTIE...VERMILLION...AXTELL...CENTRALIA AND
  BAILEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3977 9599 3956 9642 3957 9659 3976 9675
      4001 9627 4000 9622
TIME...MOT...LOC 0029Z 231DEG 47KT 3977 9657 3957 9642

HAIL...<.75IN
WIND...60 MPH

$$

HENNECKE
2 follow-up statements
360 
WWUS53 KTOP 140048
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT SAT OCT 13 2012

KSC117-131-140100-
/O.CON.KTOP.SV.W.0123.000000T0000Z-121014T0100Z/
NEMAHA KS-MARSHALL KS-
748 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MARSHALL AND NORTHWESTERN NEMAHA COUNTIES UNTIL 800 PM CDT...

AT 745 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BEATTIE TO VERMILLION...AND MOVING NORTHEAST AT
55 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
SENECA...AXTELL...CENTRALIA AND BAILEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3977 9599 3959 9637 3970 9642 3984 9659
      4001 9627 4000 9622
TIME...MOT...LOC 0048Z 231DEG 47KT 3992 9633 3972 9618

HAIL...<.75IN
WIND...60 MPH

$$

HENNECKE
612 
WWUS53 KTOP 140059
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT OCT 13 2012

KSC117-131-140109-
/O.EXP.KTOP.SV.W.0123.000000T0000Z-121014T0100Z/
NEMAHA KS-MARSHALL KS-
759 PM CDT SAT OCT 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL AND
NORTHWESTERN NEMAHA COUNTIES WILL EXPIRE AT 800 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...WINDS OF UP TO 50 MPH ARE STILL POSSIBLE WITH 
THIS STORM.

LAT...LON 3977 9599 3959 9637 3970 9642 3984 9659
      4001 9627 4000 9622
TIME...MOT...LOC 0059Z 231DEG 47KT 4001 9618 3981 9603

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:29 PM CDT, 1 hour earlier.

Area forecast discussion, Oct 13, 6:29 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT SAT OCT 13 2012

...UPDATE TO AVIATION...

.DISCUSSION...

...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS
THE AREA...

THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON
CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE
CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME
ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY
CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS
THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER
INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE
TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST
ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT
EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND
EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND
VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT
MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING
MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z
ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU
AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY
INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY
DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN
PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL
EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA
THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS
WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS
AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND
EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS.
THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME
SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID
MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER
70S. BLAIR

MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF
OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS
SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT
PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF
CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON
WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY
FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH
PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT THE TERMINALS
THROUGH 06Z. MVFR CIGS SHOULD HOLD AT TOP AND FOE WHILE VFR CIGS
EXPECTED AT MHK WHERE SKIES HAVE CLEARED. HOWEVER WITH TSRA EXPECT
BOTH MVFR CIGS AND VSBYS AT MHK AND IFR CIGS AND VSBYS AT TOP AND
FOE. END OF CONVECTION SHOULD OCCUR IN THE 06Z-09Z PERIOD WITH
CLEARING SKIES THEREAFTER. WINDS WILL SHIFT TO THE SOUTHWEST AS
DRYLINE/PACIFIC FRONT MOVES THROUGH THEN TO THE NORTHWEST BY 13Z
SUNDAY.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 13, 12:55 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT SAT OCT 13 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-141800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1255 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE BY
MID TO LATE AFTERNOON ACROSS THE ENTIRE AREA...THEN MAINLY OVER
NORTHEAST AND EAST CENTRAL AREAS INTO THE EVENING AS A COLD FRONT
MOVES EASTWARD. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS...BUT HAIL UP TO THE SIZE OF
HALF DOLLARS AND A ISOLATED TORNADOES CANNOT BE RULED OUT IN THE
MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORM CHANCES
WILL END FROM WEST TO EAST ACROSS THE AREA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
NIGHT ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THROUGH THE EVENING
HOURS.

BLAIR

In the hours before

Special weather statement, Oct 13, 2:41 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SAT OCT 13 2012

KSZ039-040-055-132000-
DOUGLAS-OSAGE-SHAWNEE-
241 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHEASTERN OSAGE AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZED HAIL
AND STRONG WINDS OF 40 TO 50 MPH.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARBONDALE...BERRYTON
AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 185 AND 198 COULD ALSO BE AFFECTED.

&&

LAT...LON 3907 9554 3899 9532 3870 9569 3879 9581
TIME...MOT...LOC 1939Z 221DEG 44KT 3880 9569

$$ BLAIR
Local storm report, Oct 13, 5:22 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 NE DELPHOS            39.31N 97.72W
10/13/2012  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

KS
Local storm report, Oct 13, 5:24 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     SSE MINNEAPOLIS         39.12N 97.70W
10/13/2012  E65 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

JW
Local storm report, Oct 13, 5:36 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
10/13/2012                   OTTAWA             KS   LAW ENFORCEMENT

            SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
            IN MINNEAPOLIS.

&&

JW
Special weather statement, Oct 13, 6:09 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SAT OCT 13 2012

KSZ034-132345-
OTTAWA-
609 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WELLS.

&&

LAT...LON 3931 9753 3931 9748 3930 9737 3927 9737
      3916 9738 3896 9763 3896 9790
TIME...MOT...LOC 2309Z 227DEG 39KT 3908 9762

BLAIR
Special weather statement, Oct 13, 6:13 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT OCT 13 2012

KSZ009-132345-
WASHINGTON-
613 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LINN...GREENLEAF...WASHINGTON...BARNES...HOLLENBURG AND HANOVER.

&&

LAT...LON 4000 9680 3969 9681 3957 9701 3957 9736
      4000 9702
TIME...MOT...LOC 2313Z 227DEG 39KT 3957 9715

$$ BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:05 PM CDTSpecial Weather StatementTOPNemaha25 min
Oct 14, 2:11 AM CDTSpecial Weather StatementTOPDickinson34 min
Oct 14, 2:44 AM CDTSpecial Weather StatementTOPGeary31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.